Illinois, 2008

Hail and Damaging Winds in Illinois, January 29, 2008

January 29, 2008 · NWS LSX · 16 events in 8 counties and zones

A strong cold front moved across the region during the afternoon hours on January 29th, 2008. Several reports of large hail and damaging winds were reported.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$4,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A strong cold front moved across the region during the afternoon hours on January 29th, 2008. Several reports of large hail and damaging winds were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jan 29, 11:26 AM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Jan 29, 11:26 AM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
1126 AM CST TUE JAN 29 2008

.UPDATE...
NEW RECORD HIGH FOR KSTL...70F...OLD WAS 67F (1988).

STORMS BEGINNING TO FIRE AHEAD OF VERY POWERFUL COLD FRONT...AND
TORNADO WATCH IS BEING PLANNED BY FORECASTERS AND SPC AS I TYPE
THIS.

ATTENTION...THESE STORMS WILL BE RACING TO THE NORTHEAST AT
GREATER THAN 60 MPH...WHICH WILL GIVE PEOPLE LITTLE TIME TO REACT.
THE MAIN THREAT SHOULD BE DAMAGING WINDS...BUT A FEW TORNADOES
WILL ALSO BE POSSIBLE WITH SUCH A STRONGLY SHEARED ENVIRONMENT.

FRONT STILL ON TRACK...ON DOORSTEP OF COLUMBIA MISSOURI AND
POISED TO CROSS THE ST. LOUIS METROPOLITAN AREA BETWEEN 2 AND 3
PM. TEMPERATURE WILL DROP MORE THAN 30 DEGREES WITH THE FROPA.

CVKING

&&

.DISCUSSION...
MAIN WX STORY WILL REVOLVE AROUND TWO ITEMS. THE FIRST IS SYSTEM
TO AFFECT THE AREA PRIMARILY TODAY...AND WILL LIKELY CARRY A BIT
INTO THIS EVENING. A VERY STRONG CDFNT WILL SWEEP THRU THE AREA
TODAY...MAINLY BETWEEN 18Z AND 00Z AND RESULT IN AN ENORMOUS TEMP
DROP WHEN IT PASSES THRU...OF 30-40F IN MOST LOCATIONS...MOSTLY
WITHIN THE SPAN OF ABOUT 4 HOURS. AHEAD OF THE FRONT WILL BE
UNSEASONABLY WARM AND MOIST AIR...WITH TEMPS FROM 55 TO 60...AND
DEWPOINTS FROM 50 TO 55. ADD IN THE VERY SHARP CDFNT...A STRONG
MID LEVEL TROF...A LEFT EXIT REGION OF A 160KT H300 JET BY
MIDDAY...AND ONE HAS THE INGREDIENTS FOR EXPLOSIVE PCPN
DEVELOPMENT BY LATE MORNING/EARLY AFTERNOON JUST AHEAD OF THE
FRONT...WHICH SHOULD BE JUST THRU THE KUIN AND KCOU AREAS BY THAT
TIME. P-TYPE WILL BE SHRA/TSRA AHEAD OF THE FRONT...WHERE ENOUGH
INSTABILITY WILL EXIST WITH FAVORABLE SHEAR AND DEEP LIFT. HIGH
WINDS JUST OFF THE GROUND...WHERE KMDH HAD 47KT GUSTS JUST FROM A
LIGHT SHOWER...WILL ENABLE ANY CONVECTION TO NOT HAVE TO WORK TOO
HARD TO MIX DOWN SEVERE CRITERIA GUSTS...THUS THE SLIGHT RISK FOR
SVR STMS IS JUSTIFIED FOR AREAS AROUND THE STL METRO AREA AND PTS
TO THE S AND E. NOT FAR BEHIND THE FRONT...PCPN WILL CHANGE TO
SNOW...AND PERHAPS SLEET FOR A BRIEF PERIOD AS SHALLOW ARCTIC AIR
UNDERCUTS AIR THAT IS NOT COOLING AS RAPIDLY...CREATING A BRIEF
PERIOD WHERE A WARM WEDGE OF AIR ALOFT WILL EXIST. SNOW AMOUNTS
WILL BE ON THE LIGHT SIDE...WITH UP TO AN INCH POSSIBLE IN THE
NWRN FA...WITH A DUSTING POSSIBLE ELSWHERE. SNOW WILL RAPIDLY COME
TO AN END EARLY THIS EVENING.

OTHER BIG ITEM TODAY IS WIND. WIND SPEEDS OF 20 TO 30MPH WILL BE
COMMON...AND ONCE CDFNT PUSHES THRU...SHEAR STRENGTH OF CAA AND
BAROCLINIC ZONE WILL CREATE POTENTIAL FOR WIND GUSTS TO 45MPH.
WINDS WILL TAKE ALL NIGHT BEFORE DIMINISHING...BUT NOT BEFORE
PUSHING WIND CHILL VALUES TO 10 BELOW IN THE NRN FA LATE TONIGHT.

ATTENTION THEN TURNS TO THE SNOW STORM SLATED FOR LATE THIS WEEK.
MODELS CONTINUE TO MAKE THEIR MINOR ADJUSTMENTS ON TRACKS...WHILE
THE SYSTEM ITSELF IS STILL OVER THE NRN PACIFIC. THEREFORE...ANY
ADJUSTMENTS MADE TO THE FORECAST WERE CONSERVATIVE IN NATURE UNTIL
THE NOAM UPPER AIR NETWORK CAN GET A BETTER HANDLE ON THIS. THE
MODEL TRENDS ARE THUS...THE NAM CONTINUES TO BE THE FURTHEST S ON
TRACK...WITH THE GFS CONT TO SLOLY TREND MORE SLY ON ITS TRACK.
NAM/GFS REMAIN THE FASTEST ON FORWARD SPEED...BUT THE ECWMF...BY
FAR THE MOST CONSISTENT MODEL ON THIS SYSTEM OVER THE PAST SEVERAL
DAYS...HAS SPED UP ITS FORWARD SPEED AS WELL TO MORE CLOSELY MATCH
THE NAM/GFS. THESE TRENDS ALL SUGGEST THAT MODELS ARE COMING MORE
CLOSELY IN LINE WITH THE MORE SLY NAM TRACK. THIS WILL KEEP THE
BULK OF THE GOOD SNOW CHANCES TO THE S...AND LIMIT WHAT SNOW CAN
LINGER THRU FRIDAY...BUT THE 00Z ECWMF STILL STUBBORNLY SUGGESTS
SIGNIFICANT SNOW FOR THE CNTRL/SRN FA DURING THIS TIMEFRAME...AND
WILL CONTINUE TO GIVE IT WEIGHT IN THE FORECAST.

TES

&&

.AVIATION...
FOR THE 18Z TAFS...
POWERFUL COLD FRONT WILL RACE EAST...WITH STRONG AND GUSTY WINDS
ON BOTH SIDES. IN FACT...KSGF JUST GUSTED TO 39KTS AHEAD OF FRONT.
THUNDERSTORMS TO INCREASE IN COVERAGE AHEAD OF THE FRONT...WITH
IFR CEILINGS AND SNOW BAND TO SPREAD EAST ACROSS TAF SITES THIS
AFTERNOON AND EVENING. ONLY INCLUDED BLOWING SNOW AT KCOU AND KUIN
AT THIS TIME. CONDITIONS TO GRADUALLY IMPROVE LATE THIS EVENING
AND OVERNIGHT.

CVKING

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR AUDRAIN-BOONE-
     CALLAWAY-COLE-CRAWFORD-FRANKLIN-GASCONADE-IRON-JEFFERSON-
     KNOX-LEWIS-LINCOLN-MADISON-MARION-MONITEAU-MONROE-
     MONTGOMERY-OSAGE-PIKE-RALLS-REYNOLDS-SHELBY-ST. CHARLES-ST.
     FRANCOIS-ST. LOUIS-ST. LOUIS CITY-STE. GENEVIEVE-WARREN-
     WASHINGTON.

IL...WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR ADAMS IL-BOND IL-
     BROWN IL-CALHOUN IL-CLINTON IL-FAYETTE IL-GREENE IL-JERSEY
     IL-MACOUPIN IL-MADISON IL-MARION IL-MONROE IL-MONTGOMERY IL-
     PIKE IL-RANDOLPH IL-ST. CLAIR IL-WASHINGTON IL.

&&

WFO LSX
Hazardous weather outlook, Jan 29, 5:40 AM CST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
540 AM CST TUE JAN 29 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-301200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
540 AM CST TUE JAN 29 2008

...WIND ADVISORY FROM NOON TODAY TO 9 PM CST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS...MAINLY FROM LATE
MORNING THROUGH LATE AFTERNOON...COVERING THE ST LOUIS METROPOLITAN
AREA AND AREAS TO THE SOUTH AND EAST. THE PRIMARY THREAT WILL BE
DAMAGING WINDS. THERE IS ALSO A CHANCE FOR THUNDERSTORMS FOR AREAS
FURTHER TO THE NORTH AND WEST...ALONG AND SOUTH OF A LINE FROM
COLUMBIA MISSOURI TO PITTSFIELD ILLINOIS.

THERE IS A CHANCE FOR SNOW OVER MUCH OF THE AREA THIS AFTERNOON
AND EVENING AS MUCH COLDER AIR SPILLS RAPIDLY BEHIND A STRONG
COLD FRONT. SNOW AMOUNTS WILL RANGE FROM APPROACHING ONE INCH IN
PARTS OF NORTHEAST AND CENTRAL MISSOURI AND WEST CENTRAL ILLINOIS
TO JUST A DUSTING IN OTHER AREAS.

WHILE SOUTH TO SOUTHWEST WINDS WILL BE SOMEWHAT STRONG BEFORE A
COLD FRONT MOVES THROUGH THIS AFTERNOON...THEY WILL INCREASE
SUBSTANTIALLY BEHIND THE COLD FRONT...OUT OF THE WEST TO NORTHWEST
WITH SUSTAINED SPEEDS OF 25 TO 30 MPH AND GUSTS AS HIGH AS 45 MPH.
A WIND ADVISORY IS IN EFFECT FROM NOON TODAY UNTIL 9 PM THIS
EVENING. FOR FURTHER INFORMATION...PLEASE REFER TO THE ADVISORY
PRODUCT.

WIND CHILLS WILL FALL TO 10 BELOW ZERO LATE TONIGHT OVER PARTS OF
NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS AS MUCH COLDER AIR
CONTINUES TO BUILD IN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR SNOW ON THURSDAY THROUGH FRIDAY AS ANOTHER
STRONG STORM SYSTEM PUSHES INTO THE CENTRAL U.S. IT APPEARS LIKELY
THAT THIS STORM WILL BRING ACCUMULATING SNOWS TO PARTS OF THE
REGION...AND FOR SOME AREAS THIS COULD BE A MAJOR WINTER STORM.

THERE IS A CHANCE FOR SNOW MONDAY MORNING OVER PARTS OF NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TES

In the hours before

Local storm report, Jan 29, 11:52 AM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1152 AM CST TUE JAN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     HAIL             EOLIA                   39.24N 91.01W
01/29/2008  E0.25 INCH       PIKE               MO   AMATEUR RADIO

&&

MILLER
Local storm report, Jan 29, 12:50 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1250 PM CST TUE JAN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     HAIL             BISMARCK                37.77N 90.62W
01/29/2008  E0.25 INCH       ST. FRANCOIS       MO   TRAINED SPOTTER

&&

MILLER
Local storm report, Jan 29, 1:06 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
106 PM CST TUE JAN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             BELLEVIEW               37.68N 90.75W
01/29/2008  E0.25 INCH       IRON               MO   LAW ENFORCEMENT

            COVERING THE GROUND

&&

MILLER

The radar

The St Louis radar (KLSX), 69 km away, was scanning. The volume nearest the first event began at 19:11 UTC.

Open the radar archive at this moment

Event by event

8 hail, 5 strong wind, 3 thunderstorm wind. Local standard time, as filed.

Hail, Macoupin

When
January 29, 1:10 PM CST
Where
Macoupin County, 3 mi W of Bunker Hill
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.030, -90.006

Hail, Madison

When
January 29, 1:40 PM CST
Where
Madison County, 4 mi W of Collinsville
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
38.670, -90.074

Strong Wind, Montgomery

When
January 29, 2:20 PM CST
Where
Montgomery forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
39.231, -89.479 (the zone’s center; the record gives no point)

Strong winds associated with the passage of the cold front caused a few shingles to be blown off of a house 2 miles north of Nokomis. Also, a snow fence sustained minor damage.

Hail, Madison

When
January 29, 2:35 PM CST
Where
Madison County, 2 mi NW of Troy
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
38.751, -89.896

Hail, Randolph

When
January 29, 2:55 PM CST
Where
Randolph County, Modoc to 0.76 mi NE of Modoc
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.050, -90.030

Hail, Randolph

When
January 29, 3:00 PM CST
Where
Randolph County, Evansville to 1 mi E of Evansville
Measured
1 in hail
Injuries
1 direct, 0 indirect
Reported by
Trained Spotter
Coordinates
38.080, -89.930

One man sustained a minor cut on his forehead caused by the 1 inch hail stones.

Thunderstorm Wind, Clinton

When
January 29, 3:05 PM CST
Where
Clinton County, 1.54 mi WSW of Damiansville
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.512, -89.646

A small barn was blown down just north of Interstate 64 at mile marker 32...west of Damiansville.

Hail, St. Clair

When
January 29, 3:05 PM CST
Where
St. Clair County, Marissa
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.230, -89.750

Thunderstorm Wind, Randolph

When
January 29, 3:15 PM CST
Where
Randolph County, Chester
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.900, -89.820

Hail, Randolph

When
January 29, 3:15 PM CST
Where
Randolph County, Chester
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.900, -89.820

Hail, Randolph

When
January 29, 3:25 PM CST
Where
Randolph County, 1.35 mi WSW of Percy
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.013, -89.643

Thunderstorm Wind, Washington

When
January 29, 3:30 PM CST
Where
Washington County, 1.17 mi S of Nashville
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.333, -89.381

Thunderstorm winds caused minor roof damage to Nashville High School on the south side of town.

Strong Wind, St. Clair

When
January 29, 3:33 PM CST to 3:35 PM CST
Where
St. Clair forecast zone
Measured
47 kt (54 mph) estimated gust
Property damage
$100
Reported by
Broadcast Media
Coordinates
38.470, -89.928 (the zone’s center; the record gives no point)

Strong winds, 54 mph, associated with the passage of the cold front were reported in Belleville and Millstadt.

Strong Wind, St. Clair

When
January 29, 3:33 PM CST to 3:35 PM CST
Where
St. Clair forecast zone
Measured
47 kt (54 mph) estimated gust
Property damage
$100
Reported by
Broadcast Media
Coordinates
38.470, -89.928 (the zone’s center; the record gives no point)

Strong winds, 54 mph, associated with the passage of the cold front were reported in Belleville and Millstadt.

Strong Wind, Marion

When
January 29, 3:55 PM CST to 4:00 PM CST
Where
Marion forecast zone
Measured
47 kt (54 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.650, -88.919 (the zone’s center; the record gives no point)

Strong winds gusting to 54 mph were associated with the passage of a cold front. In Centralia, one building sustained minor roof damage. Countywide numerous tree limbs and power lines were knocked down. Two miles north of Salem near mile marker 119 on Interstate 57, a semi was blown over. No injuries were reported.

Strong Wind, Randolph

When
January 29, 3:55 PM CST
Where
Randolph forecast zone
Measured
47 kt (54 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.052, -89.825 (the zone’s center; the record gives no point)

Strong winds associated with the passage of a cold front, knocked down several power lines onto Illinois Route 4 about 2 miles south of Sparta.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 79623, 79624, 79718, 79625, 79626, 79627, 79710, 79711, 79712, 79713, 79714, 79715, 79719, 79720, 79721, 79722.